(HealthDay News) — The case of a 10-month-old boy rushed to a hospital after ingesting the refill liquid used in electronic cigarettes spotlights an emerging safety issue, according to a letter published in the May 7 edition of the New England Journal of Medicine.
Robert Bassett, DO, of Einstein Medical Center in Philadelphia, and colleagues said the boy was taken to the hospital after ingesting a “small” amount of e-liquid nicotine bought at a commercial vaping (or “vape”) shop. The liquid contained 1.8% nicotine as well as “unknown concentrations” of other chemicals. After drinking the toxic liquid, the boy began vomiting, his heart rate sped up, and he exhibited loss of muscle control, the doctors reported.
The 10-month-old never lost consciousness and his symptoms gradually subsided about six hours after first being admitted to the hospital. But the physicians who treated him said the case raises troubling issues. Just “one teaspoon of a 1.8% nicotine solution could be lethal” to a 200-pound person, the doctors pointed out.
“The [U.S.] Food and Drug Administration does not currently regulate nontherapeutic nicotine; this raises concerns that in the ballooning unregulated liquid nicotine market there may be variability in nicotine dosing and introduction of unintended toxic ingredients,” the authors write. There’s also a lack of consistent package labeling or child-protective packaging. Many of the refill vials carry colorful labeling, “suggestions of edible ingredients [‘lemonade’],” and even “visually appealing cartoons” that might attract a child’s curiosity, Bassett’s team noted.